Prescription errors, though often overlooked, can have serious consequences for patients.
These mistakes can lead to a range of adverse effects.
1. Health deterioration
One of the most immediate consequences of a prescription error is the potential deterioration of the patient’s health. Incorrect dosages or the wrong medication can exacerbate existing health conditions or introduce new complications.
2. Delayed recovery
Prescription errors can significantly impede a patient’s recovery process. Timely and accurate prescriptions are necessary to ensure that patients receive the appropriate treatment, facilitating a smoother and faster recovery.
3. Adverse side effects
Incorrect prescriptions can expose patients to unexpected and potentially harmful side effects. Each medication addresses specific health issues, and deviations from the prescribed regimen can trigger adverse reactions. Such side effects not only compromise the patient’s well-being but may also necessitate additional medical interventions to manage the consequences of the prescription error.
4. Increased healthcare costs
Prescription errors do not just affect patients physically. They can also have financial implications. Patients may incur additional healthcare costs due to the need for corrective measures, such as emergency room visits or extended hospital stays. Furthermore, the prolonged treatment resulting from prescription errors can contribute to an escalation in healthcare expenses.
5. Erosion of trust in healthcare providers
Beyond the physical and financial consequences, prescription errors can erode the trust between patients and healthcare providers. Such errors may shake the confidence that patients have in their healthcare team, making them more apprehensive about following medical advice or adhering to prescribed treatments. This breakdown in trust can hinder effective doctor-patient communication and cooperation.
Prescription errors can have far-reaching consequences for patients. Approximately 7,000 to 9,000 die every year due to a medication error.